| Catalog Number |
451611001 |
| Medical Device Problem Code |
Unintended System Motion (1430)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
12/04/2025
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
This report is being submitted pursuant to the provisions of 21 cfr, part 803 (and/or part 4, as applicable).This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes, or its employees that the report constitutes an admission that the product, depuy synthes, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
Event or Problem Description
It was reported that patient underwent a l4-s1 mis tlif procedure.On the last trajectory, l4 left (screw placement), the doctor went to disengage the driver.They noticed flickering of the patient array and the handgrip and the robotic arm started moving toward the patient, locking the driver engaged in the patient.They took their foot off the footswitch, manually manipulated the robotic arm away from the patient and removed the driver.The arrays have been discarded.There was no patient consequence and no treatment delay.
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H11 additional narrative: added: d10 investigation summary = > according to the information received, the issue with the following product: 451611001 sn (b)(6).L4-s1 mis tlif procedure.On the last trajectory, l4 left, the doctor went to disengage the driver.They noticed flickering of the patient array and the handgrip and the robotic arm started moving toward the patient, locking the driver engaged in the patient.They took their foot off the footswitch, manually manipulated the robotic arm away from the patient and removed the driver.The arrays have been discarded so lot number information is not available nor are they available for return.Dispatching service on the nav station to download log files.Results received from the engineering team (uploaded under velys navigation station pi-(b)(4).Issue #1: investigation under velys navigation station pi-(b)(4).Investigation summary : issue 2: the investigation was led by r&d team and log file were viewed and investigated.The investigation confirms the allegation "[.] the handgrip and the robotic arm started moving toward the patient".As a result of the review of log files, it was found that the software allows for a large amount of force to be applied to the robot arm when in screw release mode, depending on the robotic arm configuration and on the anatomy rigidity.This large amount of force was "discharged" when the direction of the force started to be parallel to the tool holder axis that can move freely along the driver axis.This resulted in a sudden motion of the arm of about 10mm.Screw release mode has a maximum allowable deviation of 15mm, at which point safety measures activate to prevent any further unintended motion.This motion of the arm did not trigger these measures as it did not exceed the allowable movement of the arm in screw release mode.A non-conformance- improvement: collinear force resulting in unintended arm motion during screw release mode was created to investigate if/what improvements can be made to handling forces in screw release mode.There were no defects found with the robotic arm array.(b)(4) rev.E suggests that the user release the foot pedal before engaging in screw release mode, as described on pg.190: "once the screw reaches the desired depth and applied forces on the screwdriver are relieved, it is recommended release the foot pedal to re-stabilize the robotic-assist arm before removing the screwdriver." (b)(4) rev.F is being updated via windchill cr 243099 to mark the existing wording on page 190 as a warning.The user reported that there was no adverse effect on the patient¿s outcome, no harm to the patient, and no further medical intervention was needed.Root cause : the system allows for large forces to be applied onto the robot arm when in screw release mode, which in this case were "released" via a stick-slip effect when the force became collinear with the instrument axis.This resulted in a motion of the robot arm by 10mm.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post market surveillance.Device history lot = > device history review for 451611001/ (b)(6).Manufacturing date: 29-jul-2025 the device has not been previously serviced.Device history record shows that (b)(6) of 451611001 was processed through the normal installation and inspection operations with the following nc reports noted: on nr-0257373 states that on july 29, 2025, a process engineer in (b)(6) during a work order review identified that ith-648796 section 4.12 was filled out incorrectly.Required condition: the instruction test ith-648796 section 4.12 should have been marked as "fail" and the system should not have been turned over to the customer immediately, an oobf nonconformance report should have been generated.Actual condition: the instruction test ith-648796 section 4.12 was marked as pass system turned over to the customer and complaint generated.The conclusion of the dhr review is that the final products installed at the customer site met the inspection requirements, certification test values, and acceptance criteria set by the applicable specification.Device history review = > review of the device history record(s) showed that there are no relevant issues during the installation of this product which would contribute to this complaint condition.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H11 additional narrative: h3, h6: investigation summary: according to the information received, the issue with the following product: 451611001 sn (b)(6).L4-s1 mis tlif procedure.On the last trajectory, l4 left, the doctor went to disengage the driver.They noticed flickering of the patient array and the handgrip and the robotic arm started moving toward the patient, locking the driver engaged in the patient.They took their foot off the footswitch, manually manipulated the robotic arm away from the patient and removed the driver.The arrays have been discarded so lot number information is not available nor are they available for return.Dispatching service on the nav station to download log files.Results received from the engineering team (uploaded under velys navigation station pi-(b)(6).Issue #1: investigation under velys navigation station (b)(6).Investigation summary: issue 2: the investigation was led by r&d team and log file were viewed and investigated.The investigation confirms the allegation the handgrip and the robotic arm started moving toward the patient".As a result of the review of log files, it was found that the software allows for a large amount of force to be applied to the robot arm when in screw release mode, depending on the robotic arm configuration and on the anatomy rigidity.This large amount of force was "discharged" when the direction of the force started to be parallel to the tool holder axis that can move freely along the driver axis.This resulted in a sudden motion of the arm of about 10mm.Screw release mode has a maximum allowable deviation of 15mm, at which point safety measures activate to prevent any further unintended motion.This motion of the arm did not trigger these measures as it did not exceed the allowable movement of the arm in screw release mode.A non-conformance- improvement: collinear force resulting in unintended arm motion during screw release mode was created to investigate if/what improvements can be made to handling forces in screw release mode.There were no defects found with the robotic arm array.The user reported that there was no adverse effect on the patient¿s outcome, no harm to the patient, and no further medical intervention was needed.Root cause : the system allows for large forces to be applied onto the robot arm when in screw release mode, which in this case were "released" via a stick-slip effect when the force became collinear with the instrument axis.This resulted in a motion of the robot arm by 10mm.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post market surveillance.Device history review (dhr): device history review for 451611001/ (b)(6).Manufacturing date: 29-jul-2025.The device has not been previously serviced.Device history record shows that (b)(6) of 451611001 was processed through the normal installation and inspection operations with the following nc reports noted: (b)(4) states that on july 29, 2025, a process engineer in palm beach gardens during a work order review identified that ith-648796 section 4.12 was filled out incorrectly.Required condition: the instruction test ith-648796 section 4.12 should have been marked as "fail" and the system should not have been turned over to the customer immediately, an oobf nonconformance report should have been generated.Actual condition: the instruction test ith-648796 section 4.12 was marked as "pass", system turned over to the customer and complaintgenerated.The conclusion of the dhr review is that the final products installed at the customer site met the inspection requirements, certification test values, and acceptance criteria set by the applicable specification.Review of the device history record(s) showed that there are no relevant issues during the installation of this product which would contribute to this complaint condition.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.